To the Editor: Sildenafil is an oral agent that improves erectile functioning by inhibiting phosphodiesterase in the penis’s vasculature, thereby prolonging the effects of cyclic GMP on smooth muscle tissue (1). Sildenafil is generally well tolerated, although possible side effects include headache, flushing, visual changes, and potentiation of the hypotensive effects of nitrates. Clinical investigators suggest that erectile dysfunction induced by selective serotonin reuptake inhibitors responds to treatment with sildenafil (2, 3). Although they are less well studied, neuroleptics are also associated with impaired erectile functioning (4). We report a case of haloperidol-associated erectile dysfunction remedied by sildenafil therapy.
Mr. A was a 52-year-old male veteran with a long history of schizoaffective disorder and intermittent cocaine abuse who reported erectile dysfunction over the past 2 decades while he was taking neuroleptics, including perphenazine, trifluoperazine, fluphenazine, and haloperidol. Because of erectile dysfunction, he frequently discontinued the neuroleptics. Sexual functioning invariably improved after he stopped taking them. Mr. A had no other systemic diseases, including diabetes, hypertension, peripheral vascular disease, or alcoholism, that affected erectile functioning. His medications for the last 4 months included haloperidol decanoate, 150 mg i.m. every 4 weeks, and benztropine, 1 mg b.i.d. Mr. A reported difficulty attaining and maintaining erections. He could achieve only partial erections that lasted less than a minute. He was interested in having sex, although he felt frustrated by his inability to maintain erections. For his erectile difficulties, we prescribed sildenafil, 50 mg. With sildenafil therapy, he was able to attain a complete erection and experience intercourse without difficulty. In fact, the first time he took sildenafil, he experienced three erections in a 5-hour period. He has successfully used the same dose of sildenafil approximately 20 times with satisfactory results. He reported no side effects, such as headaches, gastrointestinal disturbance, priapism, or visual disturbances.
In this patient, haloperidol-associated erectile dysfunction was alleviated by sildenafil therapy. The mechanism through which haloperidol induces erectile dysfunction is uncertain, although dopamine antagonism and a higher than normal prolactin level are implicated. Sildenafil appears to counteract haloperidol-associated erectile dysfunction, even though the mechanism may be unrelated. It is unknown if cocaine use contributed to any of the patient’s erectile difficulties, although this possible pathology also responded to treatment with sildenafil. The improved treatment of haloperidol-associated sexual side effects may lead to improved compliance with neuroleptics and a more successful treatment of psychosis. Further clinical investigation, using sildenafil to treat sexual dysfunction associated with the use of haloperidol or other antipsychotics, is warranted.